Alabama, 2018

Damaging Winds in Alabama, July 7, 2018

July 7, 2018 · NWS TAE · 3 events in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 7, 12:56 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 7, 12:56 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
256 PM EDT Sat Jul 7 2018

.NEAR TERM [Through Tonight]...

Scattered to numerous showers and thunderstorms are expected through
the early evening hours before gradually diminishing. Storms will
likely last the longest across the far northern portion of the
forecast area. There still appears to be the threat for a few
stronger storms to pulse up with gusty winds this afternoon and
evening, mainly across portions of southern Georgia and southeast
Alabama. Modifying the 12z KTAE sounding for afternoon T/Td of 90/73
yields SBCAPE values around 4000 j/kg. The mid level lapse rates are
fairly steep for this time of year with the observed 700-500 mb
lapse rate at 6.8 C/km. Overnight lows are expected to be in the low
to mid 70s.

.SHORT TERM [Sunday Through Monday Night]...

In the upper levels a ridge will be over the Southeast. At the
surface a weak pressure gradient will be over the region. A weak
stationary boundary will be over the region on Sunday and Monday.
Therefore showers and thunderstorms will be more widespread than a
typical summer day. Convective activity will not be confined to the
afternoon and evening hours. Although afternoon/evening will be the
most active times. Daytime POPs will be 50 to 70 percent. Nighttime
POPs will be 20 to 40 percent. Highs will be in the upper 80s and
lower 90s. Lows will be in the lower 70s.

.LONG TERM [Tuesday Through Saturday]...

In the upper levels a ridge will be over the Southeast until an
upper level low forms late in the week. At the surface a weak
pressure gradient will be over the region until a weak low forms
late in the week. Nighttime POPs will be 20 to 40 percent. Daytime
POPs will be 40 to 60 percent, possibly higher late in the week as
low pressure develops. Highs will be in the lower 90s. Lows will be
in the lower 70s.

&&

.AVIATION [Through 18Z Sunday]...

Scattered to numerous showers and thunderstorms are expected this
afternoon with brief periods of reduced visibility as well as
gusty and erratic winds under any storms that directly affect any
terminals. Otherwise, light south-southeast winds around 10 knots
or less will prevail at all sites.

&&

.MARINE...

Light winds will be southerly through the weekend. Light winds will
be northerly early this week. Seas will be low around 1 to 2 feet.

&&

.FIRE WEATHER...

Other than low dispersions Sunday, no fire weather conditions  are
expected. Chances for wetting rains will remain high through much of
the next week.

&&

.HYDROLOGY...

The wet weather continues through this week. Local rivers are steady
and below action stage at this time. QPF is 1 to 2 inches over the
next week. Higher rain totals locally are possible. Ponding of water
on roadways and flooding of low lying areas is possible with heavier
downpours.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  90  73  92  74 /  30  70  30  50  20
Panama City   74  88  75  90  76 /  40  50  20  50  30
Dothan        72  88  72  90  73 /  40  60  30  60  30
Albany        73  90  74  91  74 /  60  60  40  60  20
Valdosta      71  90  73  90  73 /  40  70  40  60  20
Cross City    72  91  73  91  73 /  20  50  20  40  30
Apalachicola  75  87  75  89  77 /  30  40  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...McD
LONG TERM...McD
AVIATION...DVD
MARINE...McD
FIRE WEATHER...Scholl
HYDROLOGY...McD

In the hours before

Special weather statement, Jul 7, 10:10 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1210 PM EDT SAT JUL 7 2018

FLZ017-018-071645-
Inland Jefferson FL-Leon FL-
1210 PM EDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
EASTERN LEON COUNTIES UNTIL 1245 PM EDT...

At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Tallahassee, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Ralford Greenway, Miccosukee, Iamonia, Killearn Estates,
Chaires, Forest Meadows Park, Pisgah Church, Lake Miccosukee,
Fincher, Apalachee Regional Park, Chaires Crossroads, Festus, Lake
Iamonia, Baum, Maclay State Gardens, Killearn Lakes, Capitola,
Moccasin Gap and Fallschase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3038 8400 3034 8421 3061 8433 3064 8430
      3067 8431 3068 8430 3069 8425 3067 8395
TIME...MOT...LOC 1610Z 167DEG 14KT 3044 8413

42-DVD
Special weather statement, Jul 7, 11:01 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1201 PM CDT SAT JUL 7 2018

FLZ013-014-071730-
Calhoun FL-Inland Gulf FL-
1201 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF AND
SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 1230
PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Stonemill Creek, or 15 miles east of Callaway,
moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Stonemill Creek, Wewahitchka, Marysville, Scotts Ferry, Frink,
Kinard, Chipola Cutoff, Broad Branch and Chipola Park.

LAT...LON 3012 8539 3034 8539 3042 8531 3032 8509
      3023 8509 3021 8510 3022 8511 3017 8514
      3014 8513 3013 8514 3012 8513 3011 8515
      3010 8514 3009 8515 3008 8514
TIME...MOT...LOC 1701Z 256DEG 8KT 3022 8533

42-DVD
Special weather statement, Jul 7, 11:51 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1251 PM CDT SAT JUL 7 2018

ALZ065-066-071830-
Dale AL-Coffee AL-
1251 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR DALE AND EASTERN COFFEE COUNTIES
UNTIL 130 PM CDT...

At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ozark, moving west at 10 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Level Plains, Newton, New
Brockton, Ariton, Pinckard, Mixons Crossroads, Hunt Field, Waterford,
Hooper Stage Field, Gerald, Central City, Clintonville, Ewell,
Roeton, Dale County Lake and Camp Alaflo Bsa.

LAT...LON 3162 8542 3137 8542 3122 8594 3162 8593
TIME...MOT...LOC 1751Z 078DEG 11KT 3146 8568

42-DVD
Special weather statement, Jul 7, 12:32 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
132 PM CDT SAT JUL 7 2018

ALZ065-071900-
Coffee AL-
132 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE COUNTY UNTIL 200
PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of New Brockton, or 11 miles northwest of Fort Rucker,
moving northwest at 15 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Elba, Fort Rucker, New Brockton, Lee, Pine Level, Mixons Crossroads,
Curtis, Carl Folsom A/p, Lowry Mill, Camp Humming Hills,
Clintonville, Wise Mill, Roeton, Camp Alaflo Bsa, Clowers Crossroads,
Arcus, Woodland Grove Church, Jack, Java and Chestnut Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8579 3141 8579 3133 8620
TIME...MOT...LOC 1832Z 113DEG 11KT 3151 8589

42-DVD
Special weather statement, Jul 7, 12:55 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
155 PM CDT SAT JUL 7 2018

ALZ065-071930-
Coffee AL-
155 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE COUNTY UNTIL
230 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Elba, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elba, Lee, Pine Level, Chestnut Grove, Richburg, Curtis, Carl Folsom
A/p, Victoria, Danleys Crossroads, Lowry Mill, Wilkinstown, Zoar,
Camp Humming Hills, Newby, Wise Mill, Arcus, Woodland Grove Church,
Bluff Spring, Jack and Mixons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8588 3138 8595 3137 8620
TIME...MOT...LOC 1855Z 096DEG 18KT 3151 8599

42-DVD
Special weather statement, Jul 7, 1:06 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
206 PM CDT SAT JUL 7 2018

ALZ068-071945-
Geneva AL-
206 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA COUNTY UNTIL 245 PM CDT...

At 206 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Samson to near Graceville.
Movement was west at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Geneva, Hartford, Slocomb, Samson, Malvern, Coffee Springs, Black,
Chancellor, Kellys Crossroads, Lytle, Marl, Logan Field Municipal
A/P, Geneva Municipal A/P, Hendrix Crossroad, Somerset, Earlytown,
Hacoda, Spears, Pera and Fadette.

LAT...LON 3119 8619 3119 8613 3118 8612 3119 8611
      3120 8564 3111 8549 3100 8549 3099 8619
TIME...MOT...LOC 1906Z 096DEG 9KT 3119 8595 3103 8550

42-DVD

The radar

The Ft Rucker radar (KEOX), 56 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
July 7, 1:33 PM CST
Where
Geneva County, 2.07 mi S of Coffee Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.130, -85.910

Strong winds blew a tree onto power lines near Bobby Jones Road and Long Branch road, resulting in a power outage.

Thunderstorm Wind, Geneva

When
July 7, 1:42 PM CST
Where
Geneva County, 1.9 mi ENE of Dundee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.130, -85.640

Strong winds blew a tree onto power lines near Lewis and Airport roads, resulting in a power outage.

Thunderstorm Wind, Geneva

When
July 7, 1:52 PM CST
Where
Geneva County, 2.16 mi SSE of Samson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.080, -86.030

Strong winds blew a tree onto power lines near Chase and Hornsby roads, resulting in a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767608, 767609, 767610.